Alert archive / Texas / Coastal Flood Statements in 2023

Coastal Flood Statement 21, NWS Brownsville, TX

November 14, 2023Cameron County, Kenedy County, Willacy County, Texas

NWS Brownsville, TX issued this coastal flood statement at Nov 14, 2023, 3:11 AM CST for Cameron County, Kenedy County, Willacy County, Texas. It took effect at Nov 14, 2023, 3:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 14, 2023, 3:11 AM CST (09:11 UTC)
In effect from
Nov 14, 2023, 3:00 PM CST
Expired
Nov 14, 2023, 2:57 PM CST
In force
Issued by
NWS Brownsville, TX

Counties Cameron County, TX, Kenedy County, TX, Willacy County, TX

The radar

The Brownsville radar (KBRO), 69 km from the middle of the area, began a volume at 09:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 9.2 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2023-11-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2023-11-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
444 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

425 
WHUS44 KBRO 140911 AAA
CFWBRO

Coastal Hazard Message...UPDATED
National Weather Service Brownsville TX
311 AM CST Tue Nov 14 2023

TXZ451-454-455-141800-
/O.EXP.KBRO.CF.Y.0014.000000T0000Z-231114T0900Z/
/O.NEW.KBRO.CF.S.0021.231114T2100Z-231115T0600Z/
/O.CON.KBRO.RP.S.0032.000000T0000Z-231115T0000Z/
Kenedy Island-Willacy Island-Cameron Island-
311 AM CST Tue Nov 14 2023

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS
AFTERNOON...
...COASTAL FLOOD STATEMENT IN EFFECT FROM 3 PM CST THIS AFTERNOON
THROUGH THIS EVENING...

* WHAT...For the High Rip Current Risk, dangerous rip currents. 
  For the Coastal Flood Statement, isolated minor coastal 
  flooding expected.

* WHERE...Kenedy Island, Willacy Island and Cameron Island 
  Counties.

* WHEN...For the High Rip Current Risk, through this afternoon. 
  For the Coastal Flood Statement, from 3 PM CST this afternoon 
  through this evening.

* IMPACTS...Wave run-up may approach the dunes along narrow 
  beaches. Beach equipment, such as umbrellas and chairs, could 
  be moved by waves. Vehicles driving along narrow beaches may 
  experience higher water levels. Elevated water levels may also 
  occur across the Laguna Madre and South Bay, and along State 
  Highway 4 west of Boca Chica State Park. Rip currents can 
  sweep even the best swimmers away from shore into deeper water.

* ADDITIONAL DETAILS...Coastal flooding will be most possible a
  few hours before, and after, high tide at 6:54 PM CST this
  evening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
2 follow-up statements
328 
WHUS44 KBRO 141731
CFWBRO

Coastal Hazard Message
National Weather Service Brownsville TX
1131 AM CST Tue Nov 14 2023

TXZ451-454-455-150000-
/O.CON.KBRO.RP.S.0032.000000T0000Z-231115T0000Z/
/O.CON.KBRO.CF.S.0021.231114T2100Z-231115T0600Z/
Kenedy Island-Willacy Island-Cameron Island-
1131 AM CST Tue Nov 14 2023

...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...
...COASTAL FLOOD STATEMENT REMAINS IN EFFECT FROM 3 PM CST THIS
AFTERNOON THROUGH THIS EVENING...

* WHAT...For the High Rip Current Risk, dangerous rip currents. 
  For the Coastal Flood Statement, isolated minor coastal 
  flooding expected.

* WHERE...Kenedy Island, Willacy Island and Cameron Island 
  Counties.

* WHEN...For the High Rip Current Risk, until 6 PM CST this 
  evening. For the Coastal Flood Statement, from 3 PM CST this 
  afternoon through this evening.

* IMPACTS...Wave run-up may approach the dunes along narrow
  beaches. Beach equipment, such as umbrellas and chairs, could be
  moved by waves. Vehicles driving along narrow beaches may
  experience higher water levels. Elevated water levels may also
  occur across the Laguna Madre and South Bay, and along State
  Highway 4 west of Boca Chica State Park. Rip currents can sweep
  even the best swimmers away from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
913 
WHUS44 KBRO 142057
CFWBRO

Coastal Hazard Message
National Weather Service Brownsville TX
257 PM CST Tue Nov 14 2023

TXZ451-454-455-150600-
/O.CAN.KBRO.CF.S.0021.231114T2100Z-231115T0600Z/
/O.NEW.KBRO.CF.Y.0015.231114T2100Z-231115T0600Z/
/O.CON.KBRO.RP.S.0032.000000T0000Z-231115T0000Z/
Kenedy Island-Willacy Island-Cameron Island-
257 PM CST Tue Nov 14 2023

...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...
...COASTAL FLOOD STATEMENT IS CANCELLED...

* WHAT...For the High Rip Current Risk, dangerous rip currents. 
  For the Coastal Flood Advisory, minor coastal flooding 
  expected.

* WHERE...Kenedy Island, Willacy Island and Cameron Island 
  Counties.

* WHEN...For the High Rip Current Risk, until 6 PM CST this 
  evening. For the Coastal Flood Advisory, until midnight CST 
  tonight.

* IMPACTS...Nuisance flooding is expected, with water reaching or
  pushing into the dunes on South Padre Island. Vehicles, except
  those with four wheel drive and high wheel bases, will be unable
  to be driven on the beach. This includes locations north of
  Public Beach Access #3. Minor to moderate beach erosion is
  expected. Rip currents can sweep even the best swimmers away
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this coastal flood statement went out at Nov 14, 1:27 AM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Nov 14, 1:27 AM CST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
127 AM CST Tue Nov 14 2023

...New SHORT TERM, LONG TERM, MARINE...

.SHORT TERM...
(Today through Wednesday)
Issued at 125 AM CST Tue Nov 14 2023

Current water vapor satellite imagery positions 500 mb low
pressure centered over the Lone Star State, with drier air
steadily moving into the BRO CWFA from the west. Indeed, only
isolated convection inland is noted on KBRO Doppler radar, with a
greater smattering of showers over the offshore Gulf of Mexico
waters. As the aforementioned low steadily moves east into the
Florida Panhandle, a mid-level ridge of high pressure will build
over Mexico in its wake. The resulting drier northwest-to-
southeast mid-level flow will result in dry weather for Deep South
Texas and the Rio Grande Valley, a pleasant change from the
recent welcome-rainy period. With associated decreasing cloud
cover and increasing sunshine, temperatures will moderate, with
values below normal today, but becoming more near normal tonight
and Wednesday.

Finally, after the expiration of the Coastal Flood Advisory at the
local beaches within the next couple of hours, will have a Coastal
Flood Statement in effect from mid-afternoon today until midnight
tonight, based on the inundation map of the NOAA Tides and Currents
website. Will let the subsequent shift decide if observed wave
action at the local beaches can allow the Statement to stand, or if
it will need to be upgraded to another Advisory at some point today.

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 125 AM CST Tue Nov 14 2023

Mid-level ridging maintains generally dry and pleasant weather
into the weekend, with persistent cooler but dry northwesterly
flow aloft. With low pressure parking across the northern Gulf,
expect subsidence through the week across Texas, keeping rain
chances out of the forecast until the next shortwave swings into
Texas on Monday and the next cold front working south toward Deep
South Texas shortly after. Northerly winds will help cut humidity
levels down through most of the long term, with easterly to
southeasterly winds returning over the weekend, gradually building
humidity levels by Sunday and Monday. Expect slightly below normal
lows under clear skies to continue, but gradually warm back toward
normal in the low 60s by the weekend, with a similar trend for
high temperatures, gradually working up the 70s mid week to a near
normal low 80s by the weekend. Overall, rather comfortable
conditions are expected most of the week. The next frontal
boundary during Thanksgiving week may arrive as early as Monday
night or Tuesday, with another round of below normal temperatures
and a chance of additional rainfall.

&&

.AVIATION...
(06Z TAFS)
Issued at 1029 PM CST Mon Nov 13 2023

No change in the TAF forecast. Continued IFR and brief periods of
LIFR expected through tonight into Tuesday morning as low clouds
persist along with light rain and mist. By midday Tuesday MVFR
conditions will return as precipitation is expected to move out
of the region allowing visibility to improve and ceilings to
lift. Northerly winds will remain light to moderate through the
TAF period.

&&

.MARINE...
Issued at 125 AM CST Tue Nov 14 2023

Today through Wednesday...The most recent surface analysis
indicated low pressure east of the mouth of the Rio Grande River
and over the western Gulf of Mexico. Adverse marine conditions,
requiring Small Craft Exercise Caution (SCEC) for the Laguna Madre
and Small Craft Advisory for the Gulf of Mexico waters from 0 to
60 nautical miles offshore, will occur today until around sunset
as the low moves away. Additional SCEC may be needed tonight for
the Gulf of Mexico waters as seas improve but remain adverse. More
favorable winds and seas are anticipated for Wednesday as surface
high pressure becomes increasingly more dominant over the western
Gulf of Mexico.

Wednesday Night through Monday...Marine conditions improve through
the remainder of the week and into the weekend as high pressure
builds, with favorable winds and seas Thursday into Sunday. An
approaching cold front and strengthening pressure gradient will
increase southerly winds Sunday into Monday and eventually bring
northerly winds behind the front. Expect winds and seas to
increase and build late Sunday through Monday, with a chance of
rain and isolated thunderstorms returning.

&&

.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE             73  58  76  58 /  10   0   0   0
HARLINGEN               71  54  76  54 /  10   0   0   0
MCALLEN                 71  55  76  54 /  10   0   0   0
RIO GRANDE CITY         71  54  77  54 /  10   0   0   0
SOUTH PADRE ISLAND      71  65  73  65 /  10   0   0   0
BAYVIEW/PORT ISABEL     72  57  75  58 /  10   0   0   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Coastal Flood Advisory until 3 AM CST early this morning for
     TXZ451-454-455.

     High Rip Current Risk through this afternoon for TXZ451-454-455.

      from this afternoon through this evening for TXZ451-454-455.

GM...Small Craft Advisory until 6 PM CST this evening for GMZ150-155-
     170-175.

&&

SHORT TERM...66-Tomaselli
LONG TERM....56-Hallman
AVIATION...68-McGinnis

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 14, 2:57 PM CSTCoastal Flood AdvisoryBROCameron, Kenedy, Willacy9 hr

Nearby

Coastal Flood Statements in Texas, 2023Every coastal flood statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.